Alert archive / Florida / Rip Current Statements in 2019

Rip Current Statement 8, NWS Mobile, AL

February 15, 2019Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this rip current statement at Feb 15, 2019, 5:17 AM CST for Baldwin County, Mobile County, Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It took effect at Feb 16, 2019, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 15, 2019, 5:17 AM CST (11:17 UTC)
In effect from
Feb 16, 2019, 6:00 AM CST
Expired
Feb 16, 2019, 6:00 PM CST
In force
12 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2019-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2019-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WHUS44 KMOB 151117
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
517 AM CST Fri Feb 15 2019

ALZ265-266-FLZ202-204-206-151930-
/O.NEW.KMOB.RP.S.0008.190216T1200Z-190217T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
517 AM CST Fri Feb 15 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY EVENING...

The National Weather Service in Mobile has issued a High Rip
Current Risk, which is in effect from Saturday morning through
Saturday evening. 

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening Rip Currents are expected.
  The surf is dangerous for all levels of swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard. 
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
4 follow-up statements
946 
WHUS44 KMOB 151901
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
101 PM CST Fri Feb 15 2019

ALZ265-266-FLZ202-204-206-160300-
/O.CON.KMOB.RP.S.0008.190216T1200Z-190217T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
101 PM CST Fri Feb 15 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY AFTERNOON...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening Rip Currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
624 
WHUS44 KMOB 160220
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
820 PM CST Fri Feb 15 2019

ALZ265-266-FLZ202-204-206-161100-
/O.CON.KMOB.RP.S.0008.190216T1200Z-190217T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
820 PM CST Fri Feb 15 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM CST SATURDAY
THROUGH SATURDAY AFTERNOON...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening Rip Currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
640 
WHUS44 KMOB 161054
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
454 AM CST Sat Feb 16 2019

ALZ265-266-FLZ202-204-206-161900-
/O.CON.KMOB.RP.S.0008.190216T1200Z-190217T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
454 AM CST Sat Feb 16 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening Rip Currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$
424 
WHUS44 KMOB 161855
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1255 PM CST Sat Feb 16 2019

ALZ265-266-FLZ202-204-206-170000-
/O.CON.KMOB.RP.S.0008.000000T0000Z-190217T0000Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1255 PM CST Sat Feb 16 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHERE...Gulf beaches of Alabama and Northwest Florida.

* IMPACTS...Frequent life-threatening Rip Currents are expected. 
  The surf is dangerous for all levels of swimmers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.  Rip currents are life-
threatening to anyone entering the surf.  Swim near a lifeguard.
If caught in a rip current remain calm.  Don't fight the current.
Swim in a direction following the shoreline.  If unable to
escape, face the shore and call or wave for help.  If tired,
float or tread water until out of the rip current.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at Feb 15, 4:34 AM CST, 43 minutes earlier.

Area forecast discussion, Feb 15, 4:34 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
434 AM CST Fri Feb 15 2019

.NEAR TERM /Now Through Friday night/...Northwest flow aloft will
continue to advect cloud cover into the Southeast throughout the
day. A weak shortwave impulse embedded within the flow regime
will act as the main driver for rain chances during the late
afternoon and evening. This shortwave forms a weak surface low
pressure system in central Alabama helping to maintain the
southerly wind flow locally. The increased moisture from the Gulf
should continue overcast level low clouds and dreary conditions
for most of the day. As the aforementioned shortwave moves
eastward, scattered showers become possible in the afternoon
chiefly for areas north of Hwy 84 though light showers are
possible throughout the forecast area. Lightning isn't expected
with this system as CAPE values are near 0 J/kg. Daytime highs
will be about 4-6 degrees above normal in the upper 60s and low
70s.

As the evening progresses, the upper level wind field transitions
to a more zonal flow regime with the southerly low level flow
continuing through the night. Dew points increase into the low 60s
overnight and with minimum temperatures also expected in the low
60s patchy advection fog development becomes an increasing
possibility. Fog formation will likely be the main hazard to watch
overnight as the extent and intensity of the possible fog will
have to be monitored for advisory criteria. DJ/17

.SHORT TERM /Saturday Through Sunday night/...Some spotty light
rain showers possible early Saturday as a weakening cold front
pushes southeastward across the area and stalls out along the
coast. A strengthening southerly flow over the Gulf then pushes
this boundary northward late Saturday afternoon and Saturday night
as another weak cold front approaches from Texas. Daytime highs
Saturday climb into the upper 60s to lower 70s generally along
and northwest of the I-65 corridor and low to mid 70s south and
east. Southerly flow in the warm sector Saturday night expected to
produce areas of fog...possibly dense...which then lingers into
the Sunday morning hours. The approaching weak cold front is
projected to move into and across the forecast area Sunday
afternoon through Sunday night bringing with it a round of light
rain showers. The upper level dynamics with this front will remain
north of the coast with the greatest shower coverage expected
over the northern portions of more interior Alabama
counties...Choctaw, Clarke, Wilcox, Butler and Crenshaw. Rainfall
totals however are expected to remain relatively light even over
these areas, perhaps a quarter of an inch. Will have to monitor
for perhaps an isolated thunderstorm or two. Temperatures will
trend unseasonably warm through the period, climbing into the mid
to upper 70s on Sunday. Overnight lows Saturday and Sunday nights
only falling into the upper 50s to lower 60s. /08

.LONG TERM /Monday Through Thursday/...An unseasonably warm, humid
and unsettled weather pattern settles over the area. Increasing
southerly flow will push the stalled boundary lingering along the
coast Monday northward as a warm front during the day on Tuesday.
The region then remains firmly in the warm sector through
Thursday. Minor waves propagating through the southwesterly flow
aloft will likely tap into some of the underlying instability
creating periods of shower activity. A cold front is projected to
stall to our west as an upper level trough over the Southwestern
states continues to deepen. Showers and thunderstorms will likely
develop and train along this boundary and there remains a great
deal of uncertainty as to where it will actually lie. At this
time, have kept it west of our SE Mississippi counties through
Wednesday then potentially into SE Mississippi and SW Alabama
on Wednesday night - Thursday timeframe per the 00Z GFS.
Increasing shear and instability will create the potential for
thunderstorm activity Wednesday through Thursday. We'll have to
monitor developments closely for the potential of strong to severe
storms. /08

&&

.MARINE...A light to moderate southerly flow is expected to continue
today and through the weekend with the possibility of marine fog
overnight. A weak front pushes into the northern Gulf of Mexico
Monday shifting winds out of the north. This is short lived
however as a surface low pressure to the west and gradient
southerly winds become established Tuesday into the middle of the
week. This moderate wind flow is expected to generate waves of 4-5
feet in height over the near and offshore waters. Finally, late
in the work week the ample moisture and unsettled upper level
pattern could result in increased rain chances over the marine
zones late Thursday and into the weekend. DJ/17

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  61  73  63  75  59  69  57 /  10  10  20  20  30  30  30  40
Pensacola   70  63  73  64  75  62  71  60 /  10  10  20  20  20  40  40  30
Destin      68  63  70  65  74  64  70  61 /  10  10  20  20  20  40  40  30
Evergreen   71  61  74  61  78  61  71  58 /  20  20  20  20  30  40  40  50
Waynesboro  68  56  68  59  74  56  64  53 /  30  40  20  20  50  50  50  60
Camden      70  58  71  57  76  58  68  55 /  20  40  20  20  40  60  40  50
Crestview   72  61  76  62  78  62  72  60 /  10  10  20  20  20  40  40  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Feb 14, 4:42 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
442 PM CST Thu Feb 14 2019

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-160000-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
442 PM CST Thu Feb 14 2019

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy fog develops Friday night and persists into mid morning
Saturday. Patchy to areas of fog redevelop Saturday night.
Visibilities could lower to a range of 1 to 3 miles with a few local
areas seeing potentially lower visibility.

Chances of storms increase Tuesday and Wednesday. It is too early to
assess, with any confidence, the degree of storm mode whether
general storms or stronger by the middle of next week. Stay tuned.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630>636-650-655-670-675-160000-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
442 PM CST Thu Feb 14 2019

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Patchy fog develops Friday night and persists into mid morning
Saturday. Patchy to areas of fog redevelop Saturday night.
Visibilities could lower to a range of 1 to 3 miles.

Winds, waves and seas will be locally higher in and near scattered
storms Tuesday and Wednesday.

Nearby

Rip Current Statements in Florida, 2019Rip Current Statements in Alabama, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.